“Bipolar II disorder is a bipolar spectrum disorder characterized by at least one hypomanic episode and at least one major depressive episode; with this disorder, depressive episodes are more frequent and more intense than manic episodes. It is believed to be under-diagnosed because hypomanic behavior often presents as high-functioning behavior. Those with Bipolar II are at highest risk of suicide among the bipolar spectrum. Hypomania in Bipolar II may manifest itself in disorganized racing thoughts, irritability, anxiety, insomnia, or all of the above combined. Because these agitated symptoms are negative, it may be difficult to distinguish a Bipolar II manic state from depression.”
That last sentence is the really important one. After seeing a psychiatrist today, it seems that I’ve been misdiagnosed with depression for years. She said that people with bipolar II can go from normal to hypomanic, and because there may be no depressive episodes for years, they may not even be aware that anything is wrong. Since I was a teenager I used to have periods where I would be energized, up all night, reading, writing, or whatever. I could go for a week or more with only a couple hours sleep a night. This kind of thing has happened ever since. I just thought that it was my mind racing, that I just couldn’t stop the thoughts from coming, so I’d just stay up and read, watch TV, or go on the computer.
For the past 14 years, I’ve had depressive episodes. Some lasted week or months. I was diagnosed with depression about 12 or so years ago and treated as such. It wasn’t until just recently, after my primary care doctor added a new depression medication, that I started having wild mood swings, from hypomanic to crushing depression, sometimes all in one day. Apparently, if you take too high a dose of anti-depressant, you can have these hypomanic episodes more often and they will be stronger, as will the depressive episodes. So I guess it is a good thing this happened since I now have a good diagnosis and I am starting on a mood stabilizer, which also treats the depression that comes with the bi-polar disorder.
It will take about a month before the real effects will be seen. We are removing one of the anti-depressants. Not only was it not needed, that, in combination with the other anti-depressant can cause high blood pressure. Not good. I suppose that’s why family doctors shouldn’t be prescribing psychogenic medications